Minnesota, 2004

Flash Flood and Hail in Minnesota, August 23 to 24, 2004

August 23 to 24, 2004 · NWS MPX · 6 events in 3 counties and zones

3 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT MON AUG 23 2004

.DISCUSSION...
TOUGH FCST. LITTLE TO HANG THE HAT ON AS FAR AS MDLS/QPF GO. BASED A
LOT OF POPS ON S/W TIMING (VRY DIFFICULT IN SWLY FLO WITH NUMEROUS
VORTS) AND SREF POPS...WHICH SEEMED TO AT LEAST LEAN IN THE
DIRECTION OF THE OPNL ETA12.

TSRAS FIRING IN CLUMPS OVER MUCH OF PLAINS/MS VLY NOW. ONE BKN LINE
JUST ENTRING SRN MN MOVG NORTH..ASSOCD WITH NWRD MOVING WF AND VRY
SOUPY AIR (LO 70S TD). THESE CUD BE PULSEY SVR FM TIME TO TIME WITH
HAIL. MORE TO THE SOUTH AND WEST ASSOCD WITH NEXT S/W.

NO TIME TO DISCUSS AS STORMS SHOWING SOME ELEVATED HAIL CORES
NOW...BUT EXPECT KS S/W TO LIFT NORTHEAST TONIGHT AND CONT TO
AGITATE WF WITH SCT TSRA. ENSEMBLE POPS INCREASE TOWARD MORNING AS
S/W INCREASES A BIT IN INTENSITY. WENT LIKELY POPS WITH ARX TO OUR
SOUTHEAST FOR SERN/ERN CWA LATE TNGT INTO TOMORROW AM.

SFC BNDRY WL WORK INTO WRN CWA TONIGHT AND MAY LIGHT UP TOMORROW
AFTN. PARADE OF S/WS AND MEAN FRONTAL ZONE ACRS CWA THRU REST OF
SHORT TERM...SO EPIDSODES OF TSRA LIKELY THRU THUR.

THE LATEST LONGTERM MODELS...THE GFS AND DFEX STILL INDICATED A
BROAD SOUTHWESTERLY AIRFLOW INTO THE MIDWEST THROUGH SATURDAY. THE
ENSEMBLE MEMBERS STILL INDICATE SOME DISPARITY IN THE RESOLUTION OF
THE FORECAST...ON PRECIP CHANCES AND COVERAGE DURING THE PERIOD.
WITH WEAK QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA...CANNOT
REALLY TAKE OUT PRECIP COMPLETLY.

BY SUNDAY...THE UPPER FLOW REGIME IS FORECAST TO CHANGE TO MORE
WESTERLY WITH THE NEXT SHORTWAVE TROUGH NOT TO AFFECT THE UPPER
MIDWEST SOMETIME ON MONDAY.  WL CONTINUE TO MENTION A CHANCE OF
SHRA/TSRA THRU SATURDAY. DRY SUNDAY AND TUESDAY.  LOOKING BEYOND
TUESDAY...AN UPPER RIDGE BEGINS TO BUILD OVER THE UPPER MIDWEST
...PROVIDING DRY WEATHER WITH TEMPS MODERATING INTO THE UPPER 70S TO
MIDDLE 80S BY MID WEEK.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

BINAU/JVM
Hazardous weather outlook, Aug 23, 4:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT MON AUG 23 2004

MNZ041-042-047>049-054>058-064-065-073-074-082-091-241000-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-MEEKER-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST
CENTRAL MINNESOTA THIS MORNING...HOWEVER THE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.  LATER THIS AFTERNOON AND EVENING...STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN PLAINS AND
POSSIBLY MOVE INTO WEST CENTRAL MINNESOTA DURING THE NIGHT.  THERE IS
A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT WEST CENTRAL
MINNESOTA TUESDAY AND TUESDAY NIGHT.  SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.  THERE IS ALSO ANOTHER CHANCE OF STRONG AND
POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093-WIZ014-
023-024-241000-
ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MILLE LACS-MORRISON-
NICOLLET-PIERCE-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WRIGHT-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING HUMIDITY IS EXPECTED TO SETTLE OVER CENTRAL AND
SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN ON
TUESDAY AND WEDNESDAY.  AN APPROACHING FRONTAL BOUNDARY MAY
BRING SOME THUNDERSTORMS TO THE AREA TUESDAY AND WEDNESDAY.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE.  THE MAIN SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO ANOTHER CHANCE OF
STRONG AND POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

WIZ015-016-025>028-241000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL DEVELOP THROUGH THE UPCOMING WEEK AS WARM AND
HUMID AIR MOVES INTO THE AREA...AND SEVERAL DISTURBANCES MOVE IN
ALOFT. WHILE SEVERE THUNDERSTORM CHANCES WILL REMAIN WEST OF THE
AREA THROUGH THE EARLY PORTIONS OF THE WEEK...ACTIVE WEATHER MAY
ESTABLISH ITSELF BY THE MIDDLE AND END OF THE WEEK...WITH BOUTS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MBK

The radar

The Minneapolis radar (KMPX), 163 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Martin

When
August 23, 4:50 PM CST to 5:00 PM CST
Where
Martin County, 5 mi S of Welcome
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.600, -94.633

Silver dollar sized hail was reported south of Welcome. Acres of corn and beans were shredded near Highway 263 in a 3 to 4 mile wide area.

Thunderstorm Wind, Martin

When
August 23, 5:00 PM CST
Where
Martin County, Welcome
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -94.633

Two 1-foot-diameter trees were toppled onto a garage. Corn was flattened by high wind just north of town.

Hail, Martin

When
August 23, 5:05 PM CST
Where
Martin County, 5 mi W of Fairmont
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.650, -94.567

Hail, Redwood

When
August 23, 6:00 PM CST
Where
Redwood County, Lucan
Measured
0.88 in hail
Reported by
NEWSPAPER
Coordinates
44.383, -95.317

Thunderstorm Wind, Redwood

When
August 23, 6:00 PM CST
Where
Redwood County, Lucan
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.383, -95.317

A barbeque grill was blown 35 feet across gravel and crashed into the side of a garage.

Flash Flood, Yellow Medicine

When
August 23, 9:00 PM CST to August 24, 2:00 AM CST
Where
Yellow Medicine County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Up to 7 inches of rain fell between Canby and Spring Creek between 7 PM and midnight. Highway 59 and Highway 67 were closed in Clarkfield by flooding. Canby hospital was also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418724, 5418725, 5418726, 5418727, 5418728, 5418729.